Coronary artery spasm following dobutamine stress echocardiogram

Research output: Contribution to journalArticlepeer-review

Abstract

A 53-year-old woman with atypical chest pain underwent a dobutamine stress echocardiogram (DSE) and developed a coronary spasm (CS) with severe pain and dramatic ST-segment elevation 9 min after dobutamine infusion was discontinued. The spasm resolved after sublingual nitroglycerin administration. The same-day coronary angiogram showed non-significant stenosis in the three coronary territories. Retrospectively, we found that the patient had vasospastic angina (VSA), a condition that has been strongly associated with the development of dobutamine-induced CS. Mechanisms of dobutamine-induced CS are not fully understood and include endothelial dysfunction leading to deficient nitric oxide-mediated coronary vasodilation in response to increased myocardial oxygen demand as well as imbalance between β1 and β2 adrenergic effects of dobutamine. Dobutamine-induced CS has also been much more frequently reported in patients from Asian descent with VSA. VSA should be systemically recognised in patients considered for DSE and, if present, other modalities of stress imaging should be discussed.

Original languageEnglish (US)
JournalBMJ case reports
Volume13
Issue number8
DOIs
StatePublished - Aug 31 2020

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Coronary artery spasm following dobutamine stress echocardiogram'. Together they form a unique fingerprint.

Cite this